California, 2011Heavy Snow in California, February 25 to 26, 2011
February 25 to 26, 2011 · NWS VEF · 1 event in 1 county or zone
A cold Pacific storm brought snow to the southern Great Basin and the higher elevations of the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold Pacific storm brought snow to the southern Great Basin and the higher elevations of the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 25, 4:25 AM PST, 4 hours 35 minutes earlier.
Area forecast discussion, Feb 25, 4:25 AM PST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
425 AM PST FRI FEB 25 2011
.SYNOPSIS...A STRONG STORM DROPPING DOWN THE WEST COAST WILL PRODUCE
GUSTY WINDS ACROSS MUCH OF THE REGION TODAY AND TONIGHT.
PRECIPITATION WILL BEGIN TO SPREAD FROM THE SOUTHERN SIERRA ACROSS
THE SOUTHERN GREAT BASIN AND MOJAVE DESERT LATER TODAY AND TONIGHT
THEN CONTINUE SATURDAY AS THE SYSTEM MOVES TOWARD SOUTHERN NEVADA.
SIGNIFICANT ACCUMULATIONS OF SNOW ARE LIKELY IN THE MOUNTAINS AND
SNOW COULD POTENTIALLY BE SEEN AS LOW AS 2000 TO 3000 FEET ON
SATURDAY AND SUNDAY. STEADIER PRECIPITATION WILL BEGIN TO TAPER TO
HIT AND MISS SHOWERS SATURDAY AFTERNOON INTO SUNDAY MORNING. DRY
WESTERLY FLOW WILL DEVELOP BEHIND THE SYSTEM SUNDAY NIGHT.
&&
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...RECENT SATELLITE LOOPS
SHOWED THE INCOMING SYSTEM WAS CENTERED OFF THE OREGON COAST THIS
MORNING AND A SUBSTANTIAL PACIFIC MOISTURE PLUME COVERED THE AREA
FROM NORTHERN CALIFORNIA DOWN THROUGH THE SOUTHERN SIERRA NEVADA.
THE MOST IMMEDIATE ISSUE THAT NEEDED ATTENTION WAS WIND GUSTS OVER
40 MPH HAD ALREADY DEVELOPED ACROSS NORTHERN SAN BERNARDINO COUNTY
AND THE WIND ADVISORY START TIME WAS CHANGED FROM 10 AM TO THE
PRESENT. AS THE STORM CONTINUES TO MOVE CLOSER...SOUTHWEST WINDS
WILL STRENGTHEN THIS MORNING ACROSS AT LEAST THE SOUTHERN HALF OF
DEATH VALLEY NATIONAL PARK AND ALSO CENTRAL NYE COUNTY. A WIND
ADVISORY WAS ADDED FOR THESE AREAS THROUGH 10 PM THIS EVENING.
DOWNSLOPE WINDS STILL LOOK LIKELY FOR THE SPRING MOUNTAINS THIS
MORNING THROUGH LATE EVENING AND THE HIGH WIND WARNING THERE AND THE
WIND ADVISORY FOR THE LAS VEGAS VALLEY WERE LEFT AS THEY WERE.
THE MAIN PRECIPITATION BAND IS FORECAST TO SLIDE SOUTH OF THE
SOUTHERN SIERRA LATE THIS AFTERNOON THEN SPREAD ACROSS SAN
BERNARDINO COUNTY AND SOUTHERN NEVADA/NORTHWEST ARIZONA OVERNIGHT.
THERE IS FAIRLY GOOD AGREEMENT BETWEEN THE LATEST GFS AND WRF
SOLUTION WITH THE DETAILS AND TIMING SO THE HIGHER RESOLUTION WRF
WAS THE BASIS FOR THE FORECAST WHICH SUPPORTS THE INHERITED TRENDS
OF A SOUTHWEST TO NORTHEAST ORIENTED BAND TRANSITIONING TO A MORE
SOUTH TO NORTH ORIENTATION ACROSS MOHAVE AND EASTERN CLARK/LINCOLN
COUNTIES SATURDAY AFTERNOON AND SATURDAY NIGHT AS THE LOW CENTER
SWINGS ACROSS SOUTHERN CALIFORNIA AND SOUTHERN NEVADA. SNOW LEVELS
WILL LOWER TO LESS THAN 2000 FEET UNDER THE COLD POOL BUT THIS WILL
TRAIL THE MAIN PRECIPITATION BAND AND DO NOT HAVE ENOUGH CONFIDENCE
TO PINPOINT ANY PARTICULAR AREAS OF LOW DESERT SNOW BESIDE THE AREA
ACROSS SAN BERNARDINO COUNTY THAT IS ALREADY HIGHLIGHTED ABOVE 3000
FEET. THE WRF QPF INDICATES THE SPRING MOUNTAINS MAY HAVE TROUBLE
GETTING MORE THAN A FOOT UNDER THE LEADING PRECIPITATION BAND WHICH
WILL BE OVER THE AREA LESS THAN 9 HOURS...BUT OROGRAPHICS AND
POSSIBLE WRAP AROUND SHOWERS COULD LEAD TO OVER A FOOT. THE CENTER
OF THE SYSTEM IS FORECAST TO BE DIRECTLY OVER SOUTHERN NEVADA BY 12Z
SUNDAY AND IT THEN SHIFTS QUICKLY ACROSS ARIZONA DURING THE DAY WITH
SHOWERS TAPERING OFF FROM WEST TO EAST.
.LONG TERM...MONDAY TO THURSDAY...WEAK HIGH PRESSURE WILL BE OVER
THE AREA AT THE START OF THE EXTENDED. TEMPERATURES WILL CONTINUE
BELOW NORMAL EARLY IN THE WEEK WITH COLD AIR TRAPPED IN VALLEYS FROM
THE WEEKEND SYSTEM. TEMPERATURES WILL RISE TO NEAR NORMAL BY THE END
OF THE WEEK. THE ONLY SYSTEM OF SIGNIFICANCE IS STILL FORECAST BY
THE MODELS TO MOVE THROUGH OUR FAR NORTH ZONES MID WEEK AND BRING
SOME MOISTURE WITH IT. THE EC HAS THE SYSTEM WEAKER AND FURTHER
NORTH ON THE LATEST RUN THAN THE GFS. MOISTURE IS PROGGED TO MOVE
INTO THE SIERRA BY WEDNESDAY AND BRING PRECIPITATION TO THE HIGHER
ELEVATIONS AT FIRST. RAIN SHADOWING WILL BE OCCURRING BUT SOME LOW
LEVEL PROBABILITY OF PRECIPITATION IS POSSIBLE IN OUR NORTHERN
AREAS. CONFIDENCE IS LOWER THIS FORECAST CYCLE DUE TO THE
DIFFERENCES BETWEEN THE MEDIUM RANGE MODELS IN THE TRACK AND DEPTH
OF THIS SHORTWAVE AS IT MOVES THROUGH THE AREA. RIDGING WILL
REESTABLISH ITSELF LATE THURSDAY ONWARDS TO BRING IN STABLE
CONDITIONS AND WARMING TEMPERATURES.
&&
.AVIATION...FOR MCCARRAN...THE GUSTY SOUTH WINDS MAY ABATE SLIGHTLY
EARLY THIS MORNING FOR A FEW HOURS BEFORE THEY START UP AGAIN AND
INCREASE IN STRENGTH FOR THE REST OF THE DAY. SOUTHWEST WINDS 20 TO
25 KNOTS WILL OCCUR THIS AFTERNOON WITH GUSTS APPROACHING 40 KNOTS.
CLOUD COVER WILL INCREASE TODAY WITH CEILINGS IN THE 15-20 KT LEVEL
THIS MORNING AND DROPPING TO THE 10K LEVEL LATE IN THE AFTERNOON.
EARLY SATURDAY WILL SEE THE CEILINGS LOWER MORE AND THERE WILL BE AN
INCREASING CHANCE OF RAIN THEN. THE BEST CHANCE FOR RAIN AT KLAS
WILL BE SATURDAY AFTERNOON AND LATER.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL INCREASE TODAY WITH SOUTHWEST WINDS 20-30KTS
OVER MOST LOCATIONS WITH GUSTS TO 40 KNOTS PLUS LIKELY. CLOUD COVER
WILL INCREASE TODAY WITH MOST OF THEM BEING HIGH LEVEL. THE CEILINGS
WILL DESCEND TO 8-10K FEET THIS AFTERNOON. THIS EVENING AND INTO
SATURDAY MORNING RAIN AND SNOW WILL SPREAD OVER THE ENTIRE AREA.
THIS WILL RESULT IN LOWER CEILINGS AND MOUNTAIN OBSCURATIONS. &&
NV...WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM PST SATURDAY FOR
NVZ020.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR NVZ014-017-018.
WINTER STORM WARNING FROM 1 AM TO 4 PM PST SATURDAY FOR NVZ018-
019.
WINTER STORM WARNING FROM 10 PM THIS EVENING TO 10 PM PST
SATURDAY FOR NVZ015.
HIGH WIND WARNING FROM 10 AM THIS MORNING TO 1 AM PST SATURDAY
FOR NVZ019.
AZ...WINTER STORM WARNING FROM 5 AM SATURDAY TO 5 AM MST SUNDAY FOR
AZZ001-003.
CA...WINTER STORM WARNING UNTIL 4 AM PST SATURDAY FOR CAZ519.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM PST SATURDAY FOR
CAZ523>525.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR CAZ523-524.
WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR CAZ522.
&&
ADAIR/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 25, 5:13 AM PST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM PST FRI FEB 25 2011
AZZ001>003-036-CAZ519>527-NVZ014>022-260800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
513 AM PST FRI FEB 25 2011 /613 AM MST FRI FEB 25 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS WILL OCCUR ACROSS NORTHERN SAN BERNARDINO
COUNTY...DEATH VALLEY NATIONAL PARK AND MUCH OF SOUTHWEST NEVADA
THROUGH THIS EVENING. WIND ADVISORIES ARE IN EFFECT FOR THESE
AREAS WITH A HIGH WIND WARNING FOR THE SPRING MOUNTAINS. PACIFIC
MOISTURE PRODUCING HEAVY SNOW IN THE SOUTHERN SIERRA TODAY WILL
CONTINUE TO SPREAD EASTWARD AND SOUTHWARD ACROSS THE AREA TONIGHT
AND INTO SATURDAY. A WINTER STORM WARNING REMAINS IN EFFECT FOR
THE EAST SLOPES OF THE SOUTHERN SIERRA UNTIL 4 AM SATURDAY
MORNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINTER STORM WARNINGS ARE IN EFFECT FOR SATURDAY FOR THE SPRING
MOUNTAINS AND SHEEP RANGE AS WELL AS LINCOLN COUNTY AND FOR LATE
SATURDAY MORNING INTO SUNDAY MORNING FOR MOHAVE COUNTY. THE
HEAVIEST SNOW IS LIKELY ABOVE 5000 TO 6000 FEET WITH THIS SYSTEM
BUT SNOW WILL BE POSSIBLE SATURDAY INTO SUNDAY AS LOW AS 2000 TO
3000 FEET. LOCAL ACCUMULATIONS OF ONE TO THREE INCHES WITH LOCAL
AMOUNTS UP TO FIVE INCHES MAY OCCUR IN ISOLATED AREAS ESPECIALLY
IN AREAS BETWEEN 3000 AND 3500 FEET ESPECIALLY ON SATURDAY INTO
SUNDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR MUCH OF SAN
BERNARDINO COUNTY ABOVE 3000 FEET FOR LATE SATURDAY MORNING INTO
SATURDAY AFTERNOON. SLIPPERY TRAVEL IS LIKELY ON MOST PASSES
ACROSS THE ENTIRE AREA AND SOME HIGHER ELEVATION ROADS WILL SEE
DIFFICULT...IF NOT IMPOSSIBLE TRAVEL CONDITIONS. EVEN AT LOWER
ELEVATIONS...AN INCH OR TWO OF SNOW IS ENOUGH TO MAKE TRAVEL
SLIPPERY AND THIS COULD POTENTIALLY OCCUR EVEN IN AREAS THAT DO
NOT OFTEN SEE SNOW. BE ALERT IF YOU HAVE ANY TRAVEL PLANS THIS
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES THROUGH SUNDAY.
JA
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- February 25, 9:00 AM PST to February 26, 9:00 AM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Twenty-two inches of snow fell in Aspendell (8500').
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 25 to 26, 20113 deaths · 1 injured · $90,000 · 4 events
- Debris Flow and Flood in California, February 25, 20111 death · $240,000 · 5 events
- Strong Wind in North Carolina, February 25, 2011$3.0 million · 3 events
- Winter Storm and Avalanche in California, February 25 to 28, 2011$503,000 · 14 events
- High Wind and Strong Wind in New Jersey, February 25, 2011$325,000 · 53 kt wind · 21 events
- Winter Storm in New York, February 25, 2011$325,000 · 17 events
- Damaging Winds in Tennessee, February 25, 2011$174,000 · 55 kt wind · 17 events
- High Wind and Strong Wind in Pennsylvania, February 25, 2011$215,000 · 55 kt wind · 10 events
- Winter Storm and Winter Weather in Vermont, February 25, 2011$140,000 · 16 events
- High Wind in Delaware, February 25, 2011$200,000 · 57 kt wind · 4 events
- High Wind in Tennessee, February 25, 2011$74,000 · 78 kt wind · 13 events
- High Wind in Virginia, February 25, 2011$53,000 · 55 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275962.